Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 35, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this flash flood warning at Sep 18, 2014, 10:17 AM CDT for 4 counties in Texas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 18, 2014, 10:17 AM CDT (15:17 UTC)
- Expired
- Sep 18, 2014, 2:15 PM CDT
- In force
- 4 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harris County, TX, Liberty County, TX, Montgomery County, TX, San Jacinto County, TX
The radar
The Houston radar (KHGX), 90 km from the middle of the area, began a volume at 15:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 18, 11:00 AM CDT | FLASH FLOOD | 4 Nnw North Cleveland, TX | FLOODING REPORTED AT THE CORNER OF FM 2025 AND FM 945 OAK FOREST BLVD. |
| Sep 18, 11:00 AM CDT | FLASH FLOOD | 5 S Coldspring, TX | WATER COVERING A PORTION OF ROADWAY 2025 BETWEEN COLD SPRING AND 2666. |
| Sep 18, 11:00 AM CDT | FLASH FLOOD | 5 S Shepherd, TX | A SOUTHBOUND LANE OF 59 BETWEEN SHEPERD AND OLD TRUCK STOP IS FLOODED. |
| Sep 18, 1:30 PM CDT | FLASH FLOOD | Cleveland, TX | VARIOUS STREETS ARE FLOODED IN THE CITY OF CLEVELAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 43 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 645 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
825
WGUS54 KHGX 181517
FFWHGX
TXC201-291-339-407-181715-
/O.NEW.KHGX.FF.W.0035.140918T1517Z-140918T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1017 AM CDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEASTERN TEXAS...
NORTHEASTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
NORTHWESTERN LIBERTY COUNTY IN SOUTHEASTERN TEXAS...
SOUTHEASTERN SAN JACINTO COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 1215 PM CDT
* AT 1015 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLEVELAND...KINGWOOD...SHEPHERD...SPLENDORA...PATTON VILLAGE...
ROMAN FOREST...WOODBRANCH...PLUM GROVE...NORTH CLEVELAND...LAKE
HOUSTON...NEW CANEY...PORTER AND TARKINGTON PRAIRIE.
BETWEEN 2.5 AND 3.5 INCHES OF RAIN HAVE FALLEN SINCE 8 AM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3006 9502 3005 9532 3015 9529 3028 9515
3057 9519 3056 9502 3053 9490
$$
401 follow-up statement
525
WGUS54 KHGX 181700
FFWHGX
TXC201-291-339-407-181915-
/O.EXT.KHGX.FF.W.0035.000000T0000Z-140918T1915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1200 PM CDT THU SEP 18 2014
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS EXTENDED THE
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN MONTGOMERY COUNTY IN SOUTHEASTERN TEXAS...
NORTHEASTERN HARRIS COUNTY IN SOUTHEASTERN TEXAS...
NORTHWESTERN LIBERTY COUNTY IN SOUTHEASTERN TEXAS...
SOUTHEASTERN SAN JACINTO COUNTY IN SOUTHEASTERN TEXAS...
* UNTIL 215 PM CDT
* AT 1158 AM CDT...DOPPLER RADAR INDICATED HEAVY RAIN ACROSS THE
WARNED AREA. RADAR ESTIMATED 3 TO 7 INCHES OF RAIN HAVE FALLEN.
FLASH FLOODING IS ALREADY OCCURRING.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CLEVELAND...KINGWOOD...SHEPHERD...SPLENDORA...PATTON VILLAGE...
ROMAN FOREST...WOODBRANCH...PLUM GROVE...NORTH CLEVELAND...LAKE
HOUSTON...NEW CANEY...PORTER AND TARKINGTON PRAIRIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.
&&
LAT...LON 3006 9502 3005 9532 3015 9529 3028 9515
3057 9519 3056 9502 3053 9490
$$
40What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 4:55 AM CDT, 5 hours 22 minutes earlier.
Area forecast discussion, Sep 18, 4:55 AM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CDT THU SEP 18 2014
.DISCUSSION...
WET FCST TO CONTINUE TODAY BUT WITH A CONTINUED THREAT OF FLOOD-
ING. GROUNDS WET FROM RAINS THE PREVIOUS FEW DAYS ALONG WITH THE
POTENTIAL OF ADDITIONAL RAINS TODAY WILL KEEP THE FLOOD WATCH IN
PLACE THROUGH THIS EVENING.
ALREADY SEEING DEVELOPMENT OVER THE NEARSHORE WATERS THIS MORNING
AS THE CONTINUED WAA FLOW COLLIDES WITH THE MORE S/SE MOVING DIS-
TURBANCE COMING OUT OF SOUTH CENTRAL TX. ALSO SEEING HINTS OF YET
ANOTHER DISTURBANCE TRYING TO DIVE DOWN FROM NORTH TX. THESE SYS-
TEMS COMBINED WITH THIS STILL VERY MOIST/TROPICAL AIRMASS ALREADY
IN PLACE SHOULD PRODUCE WIDESPREAD CONVECTION ACROSS THE CWA THRU
THIS AFTN/EVE.
PER THE LATEST MODEL RUNS...THE REST OF THE WEEK/WEEKEND FORECAST
SHOULD SEE SOME DRYING BUT CONSENSUS NOT AS STRONG WITH THIS NEXT
COLD FRONT EARLY NEXT WEEK. PROGS APPEAR TO BE HAVING ISSUES WITH
THE HANDLING OF THE REMNANTS OF ODILE AND MAY BE EXAGGERATING ITS
IMPACT ON THE MAIN UPPER FLOW/PATTERN. AS SUCH WILL NOT BE CHANG-
ING THE EXTENDED FCSTS (TOO MUCH) OF FROPA MON (ALONG WITH COOLER
AND DRIER CONDTIONS NEXT WEEK). 41
&&
.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS MORNING
AND MAY HAVE A CLUSTER MOVE INTO THE COASTAL WATERS THIS AFTERNOON
WITH GUSTY WINDS. SOUTHEAST WINDS WILL BECOME MORE EASTERLY ON
FRIDAY...AND INCREASE FRIDAY NIGHT AND SATURDAY. WEAK HIGH
PRESSURE SETTLES OVER SETX/LA AND WINDS SHOULD SLOWLY RELAX ON
MONDAY. A COLD FRONT SHOULD (IF THE ECMWF IS CORRECT-FAVORING IT
ATTM) MOVE INTO THE COASTAL WATERS ON TUESDAY OF COURSE DEPENDING
ON HOW WELL THE MODELS HANDLE ODILE AND THE NEXT TROUGH THROUGH
THE EASTERN U.S.
45
&&
.AVIATION...
HAVE REVAMPED THE TAFS THIS MORNING TO SWING THE SHOWERS TO THE
MORNING HOURS AND THE TSRA TO THE LATE MORNING THROUGH AFTERNOON.
SOUNDINGS ARE VERY SUPPORTIVE OF HEAVY DOWNPOURS AND WITH THE
RADAR/WV SHOWING THE NEXT SYSTEM NE TO SJT AND THE S/W OVER SHV
ARRIVING LATE THIS MORNING AND AFTERNOON. WILL NEED TO KEEP AN EYE
ON THE SYSTEM NEAR SAN ANTONIO WITH THE RAIN COOLED AIR SAGGING
SOUTH THROUGH THE AREA. IFR/VLIFR PLAGUING THE NORTHERN TERMINALS
AND CONCERNED IT MAY REACH IAH THIS MORNING FOR AN HOUR. EXPECTING
A BREAK IN SHRA/TSRA COVERAGE AFTER 23Z THROUGH 03-06Z.
45
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 85 71 88 71 91 / 80 40 50 20 30
HOUSTON (IAH) 84 71 88 72 90 / 80 40 60 20 30
GALVESTON (GLS) 85 77 86 79 88 / 80 40 60 30 30
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
WALLER...WASHINGTON...WHARTON.
GM...NONE.
&&Hazardous weather outlook, Sep 18, 7:07 AM CDT, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 707 AM CDT THU SEP 18 2014 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-191215- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 707 AM CDT THU SEP 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TODAY AS UPPER LEVEL DISTURBANCES CONTINUE TO MOVE INTO VERY MOIST TROPICAL AIRMASS OVER THE REGION. THE AREA REMAINS UNDER A FLOOD WATCH THROUGH 7PM CDT THIS EVENING. RAINFALL AMOUNTS OF 1 TO 3 INCHES WITH ISOLATED 5 TO 6 INCH AMOUNTS WILL BE POSSIBLE. HOURLY RAIN RATES COULD REACH 2 INCHES AN HOUR. THIS WILL LIKELY CAUSE FLOODING ESPECIALLY IN AREAS WHERE HEAVY RAINFALL HAS ALREADY FALLEN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Sep 18, 9:41 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
941 AM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 15 W HOUSTON 29.77N 95.64W
09/18/2014 HARRIS TX BROADCAST MEDIA
CARS FLOODED AT GEORGE BUSH PARK IN THE CINCHO RANGE
AREA.
&&
EVENT NUMBER HGX1400191
40Local storm report, Sep 18, 9:50 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
950 AM CDT THU SEP 18 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD 15 W HOUSTON 29.77N 95.64W
09/18/2014 HARRIS TX BROADCAST MEDIA
CARS FLOODED AT GEORGE BUSH PARK IN THE CINCO RANCH
AREA.
&&
CORRECTED REMARKS
EVENT NUMBER HGX1400191
40The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 8:48 AM CDT | Areal Flood Advisory | HGX | Brazoria, Fort Bend, Harris | 3 hr |
| Sep 18, 9:16 AM CDT | Areal Flood Advisory | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 3 hr |
| Sep 18, 9:25 AM CDT | Flash Flood Warning | HGX | Harris, Montgomery | 65 min |
| Sep 18, 10:08 AM CDT | Areal Flood Advisory | HGX | Harris, Montgomery | 2 hr |
| Sep 18, 10:49 AM CDT | Areal Flood Advisory | HGX | Polk, San Jacinto, Walker | 116 min |
| Sep 18, 11:26 AM CDT | Special Weather Statement | HGX | Brazoria, Fort Bend, Jackson, Matagorda, Wharton | 64 min |
| Sep 18, 11:44 AM CDT | Areal Flood Advisory | HGX | Liberty, Polk, San Jacinto | 2 hr |
| Sep 18, 12:29 PM CDT | Areal Flood Advisory | HGX | Harris, Montgomery, San Jacinto | 3 hr |
| Sep 18, 1:02 PM CDT | Areal Flood Advisory | HGX | Brazoria, Chambers, Fort Bend, Galveston, Harris, Liberty | 118 min |
| Sep 18, 2:37 PM CDT | Flash Flood Warning | HGX | Chambers, Galveston, Harris | 113 min |
| Sep 18, 4:32 PM CDT | Areal Flood Advisory | HGX | Austin, Waller | 118 min |
| Sep 18, 4:48 PM CDT | Tornado Warning | HGX | Austin | 27 min |
| Sep 18, 5:18 PM CDT | Special Weather Statement | HGX | Austin | 42 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.